Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 111, NWS Springfield, MO

June 19, 2008Dade County, Greene County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 19, 2008, 8:32 PM CDT for Dade County, Greene County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2008, 8:32 PM CDT (01:32 UTC)
Expired
Jun 20, 2008, 2:26 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Dade County, MO, Greene County, MO

The radar

The Springfield radar (KSGF), 26 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 2:00 AM CDTFLASH FLOOD3 Wsw Everton, MOSTATE ROUTE K NEAR HIGHWAY 725 WAS CLOSED NEAR TURNBACK CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 328 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.5 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1524 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 200133
FFWSGF
MOC057-077-200800-
/O.NEW.KSGF.FF.W.0111.080620T0132Z-080620T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
832 PM CDT THU JUN 19 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN GREENE COUNTY IN SOUTHWEST MISSOURI...
  SOUTHERN DADE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 300 AM CDT FRIDAY.

* AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
A BAND OF SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS 
THE WARNED AREA. RADAR ESTIMATES BETWEEN ONE AND TWO INCHES OF 
RAINFALL ACROSS THE WARNED AREA DURING THE PAST HOUR...WITH AN 
ADDITIONAL ONE TO TWO INCHES OF RAINFALL POSSIBLE.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  GREENFIELD...ASH GROVE...EVERTON...LOCKWOOD...WALNUT GROVE AND
  WILLARD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

LAT...LON 3724 9362 3728 9362 3728 9393 3729 9399
      3742 9396 3742 9338 3721 9337

$$

GAGAN
1 follow-up statement
000 
WGUS73 KSGF 200727
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
227 AM CDT FRI JUN 20 2008

MOC077-109-200737-
/O.CAN.KSGF.FF.W.0113.000000T0000Z-080620T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAWRENCE MO-GREENE MO-
227 AM CDT FRI JUN 20 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN LAWRENCE
AND SOUTHWESTERN GREENE COUNTIES...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3705 9405 3729 9406 3728 9363 3724 9361
      3721 9335 3710 9334 3710 9361 3708 9363
TIME...MOT...LOC 0727Z 180DEG 0KT 3717 9366

$$

CLAYCOMB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 5:59 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 19, 5:59 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
559 PM CDT THU JUN 19 2008

...UPDATE TO AVIATION...

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

A BRIEF LULL IN THE ACTION UNTIL ADDITIONAL TSRA DEVELOPMENT MOVES
IN FROM THE NORTHWEST.

CURRENTLY...SGF WSR-88D INDICATES THAT A LARGE OUTFLOW BOUNDARY
EXTENDS FROM NEAR JERICO SPRINGS SOUTHWARD TO FREISTATT TO SHELL
KNOB TO FAR SOUTHWESTERN STONE COUNTY. SCT TSRA CONTINUES TO FIRE
ON THE EASTERN SIDE OF THIS BOUNDARY DUE TO LINGERING LOW LEVEL
CONVERGENCE. ADDITIONAL TSRA ACTIVITY CONTINUES TO GARNER STRENGTH
JUST TO OUR NORTH AND NORTHWEST OVER E KS AND NW MO. EVEN MORE
TSRA GROWTH HAS BEEN OBSERVED DURING THE PAST FEW HOURS FARTHER TO
THE NORTH OVER NEB AND IA.

CONVECTION THAT AFFECTED THE HWY 65 CORRIDOR HAS DONE A NUMBER ON
THERMODYNAMIC PROFILES. TEMPERATURES HAVE COOLED TO AROUND
70F...AND BOTH SBCAPE AND MLCAPE VALUES HAVE PLUMMETED INTO THE
HUNDREDS OF J/KG. AREAS THAT WERE UNTOUCHED BY CONVECTION THIS
AFTERNOON REMAINED PRIMED FOR SUPPORTING CONTINUED TSRA
DEVELOPMENT. IN GENERAL...SBCAPE AND MLCAPE ARE NEAR 2000 J/KG.
WITH DEEP LAYER SHEAR NEARING 40KT...SUPERCELL STRUCTURES WILL
REMAIN POSSIBLE THIS EVENING. MID LEVEL WAVE WITHIN NW FLOW ALOFT
WILL CONTINUE TO PROVIDE FOCUS FOR LIFT AS IT MOVES INTO MO.

THE END RESULT IS THAT ANOTHER PERIOD OR TWO OF TSRA ARE IN THE
OFFING FOR THE AREA THROUGH TONIGHT. SEVERE RISK WILL BE MOST
PROMINENT THIS EVENING...SLACKENING OFF DUE TO DECREASED
INSTABILITY DURING THE OVERNIGHT HOURS...THOUGH THE RISK FOR
TORRENTIAL RAIN AND LOCALIZED FLASH FLOODING WILL REMAIN.

GAGAN

&&

.DISCUSSION...

THUNDERSTORMS HAVE DEVELOPED ACROSS THE CENTRAL PORTION OF THE CWA
THIS AFTERNOON...ALONG A BOUNDARY ROUGHLY LOCATED ALONG THE
HIGHWAY 65 CORRIDOR. STRONG TO SEVERE STORMS HAVE DEVELOP AS ML
CAPE OF 1200 TO 2000 J/KG AND 0-6KM BULK SHEAR AROUND 30KT IS
LOCATED ACROSS THE AREA. WITH THE INSTABILITY...SHEAR AND STEEP
LAPSE RATES LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS. THE
TORNADO THREAT LOOKS TO BE LIMITED DUE TO THE LACK OF LOW LEVEL
SHEAR...HOWEVER WITH THE DEEP LAYER SHEAR SUPERCELLS ARE POSSIBLE...SO
CANNOT RULE OUT AN ISOLATED TORNADO.

IN ADDITION TO THIS ACTIVITY...AN UPPER LEVEL SHORTWAVE IS MOVE
ACROSS THE CENTRAL PLAINS. THIS SHORTWAVE IS THE FOCUS FOR
THUNDERSTORM DEVELOPMENT FROM NORTH CENTRAL OKLAHOMA INTO IOWA.
THIS SHORTWAVE WILL CONTINUE TO PUSH TOWARDS THE AREA THIS
AFTERNOON AND EVENING. AS A RESULT THE THUNDERSTORMS ACROSS
KANSAS AND NEBRASKA WILL PUSH INTO THE AREA THIS EVENING. WIND
SHEAR AND INSTABILITY WILL REMAIN SIGNIFICANT ENOUGH TO SUPPORT
SEVERE THUNDERSTORMS THIS EVENING. THE MAIN HAZARDS WITH THESE
STORM WILL BE LARGE HAIL AND DAMAGING WINDS. ALSO...THESE STORMS
WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL AND LOCALIZED
FLASH FLOODING. THUNDERSTORM CHANCES WILL LINGER ACROSS THE AREA
THROUGH FRIDAY AS THE STORM SYSTEM SLOWLY PUSHES THROUGH THE AREA.

SATURDAY THE UPPER LEVEL RIDGE IS EXPECTED TO PUSH EAST INTO THE
AREA...BRING WARMER TEMPERATURES AND DRY WEATHER THROUGH THE
WEEKEND INTO THE START OF THE WORK WEEK. TUESDAY AN UPPER LEVEL
SHORTWAVE IS EXPECTED TO FLATTEN THE RIDGE AND PRODUCE RAIN ACROSS
THE AREA THROUGH WEDNESDAY.

WISE

&&

.AVIATION...

FOR THE 00Z TAF PACKAGE...PRIMARY FORECAST CHALLENGE CONTINUES TO
BE SCT TSRA THAT WILL PERSIST THIS EVENING AND LIKELY INTO THE
OVERNIGHT HOURS. ANY MVFR OR IFR VIS/CIG WILL BE ASSOCIATED WITH
TSRA ACTIVITY AND NOT WORTHY OF MORE THAN A TEMPO. TSRA ACTIVITY
SHOULD SHIFT TO THE EAST OF THE AERODROMES FRIDAY MORNING. WINDS
WILL BE VARIABLE TONIGHT...BECOMING WESTERLY BY FRIDAY AFTERNOON.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 19, 7:31 PM CDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
731 PM CDT THU JUN 19 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
731 PM CDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
  GOLF BALLS...DAMAGING WINDS IN EXCESS OF 60 MPH...AND LOCALLY
  HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

  THE GREATEST CHANCES FOR SEVERE THUNDERSTORMS THIS EVENING WILL
  BE ALONG AND NORTH OF A LINE FROM STOCKTON TO SALEM.

  DISCUSSION:

  ONGOING STORMS OVER NORTHERN AND WEST CENTRAL MISSOURI WILL
  SPREAD SOUTHEAST ACROSS THE MISSOURI OZARKS AND INTERACT WITH AN
  UNSTABLE AIRMASS TO PRODUCE STRONG TO SEVERE
  THUNDERSTORMS...MAINLY ALONG AND NORTH OF A LINE FROM STOCKTON TO
  SALEM...THIS EVENING.

  ADDITIONAL THUNDERSTORM DEVELOPMENT MAY OCCUR OVER SOUTHERN
  MISSOURI AND SOUTHEAST KANSAS AS RESIDUAL OUTFLOW BOUNDARIES
  FROM EARLIER THUNDERSTORM ACTIVITY REMAIN OVER THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THUNDERSTORM CHANCES WILL CONTINUE INTO FRIDAY AS A FRONT MOVES
  THROUGH THE AREA. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

  THUNDERSTORMS WILL BE POSSIBLE DURING THE MIDDLE HALF OF NEXT
  WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED ALONG AND NORTH OF A STOCKTON
  TO SALEM LINE THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

In the hours before

Special weather statement, Jun 19, 6:02 PM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
602 PM CDT THU JUN 19 2008

MOZ056-200000-
MORGAN MO-
602 PM CDT THU JUN 19 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHERN MORGAN COUNTY UNTIL 700 PM
CDT...

AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SMITHTON...OR 7 MILES EAST OF SEDALIA...
MOVING SOUTHEAST AT 8 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

WISE
Local storm report, Jun 19, 6:04 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
604 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     FLASH FLOOD      6 SSE SPRINGFIELD       37.12N 93.24W
06/19/2008                   GREENE             MO   NWS EMPLOYEE

            SIX INCHES OF WATER OVER ROAD AT LONE PINE AND JAMES
            RIVER FREEWAY.

&&

GAEDE
Local storm report, Jun 19, 6:10 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
610 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     4 NE SPRINGFIELD        37.24N 93.23W
06/19/2008                   GREENE             MO   NWS STORM SURVEY

            WALL BLOWN OUT AT A SELF STORAGE BUSINESS.

&&

GAEDE
Special weather statement, Jun 19, 7:29 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
729 PM CDT THU JUN 19 2008

MOZ055-200130-
BENTON MO-
729 PM CDT THU JUN 19 2008

...SIGNIFICANT WEATHER ALERT FOR BENTON COUNTY UNTIL 830 PM CDT...

AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GREEN RIDGE TO
CALHOUN...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
WHITEMAN AIR FORCE BASE TO WINDSOR TO 7 MILES SOUTHWEST OF WINDSOR...
MOVING SOUTHEAST AT 26 MPH.

PEOPLE IN BENTON COUNTY...INCLUDING THE CITIES OF LINCOLN...COLE CAMP
AND WARSAW...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

WISE
Local storm report, Jun 19, 7:59 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
759 PM CDT THU JUN 19 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             2 S WARSAW              38.21N  93.38W
06/19/2008  E0.70 INCH       BENTON             MO   LAW ENFORCEMENT

&&

KARDELL
Local storm report, Jun 19, 8:05 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
805 PM CDT THU JUN 19 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     3 N WARSAW              38.29N  93.38W
06/19/2008  E60 MPH          BENTON             MO   TRAINED SPOTTER

&&

KARDELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:34 PM CDTSevere Thunderstorm WarningSGFBenton56 min
Jun 19, 7:51 PM CDTTornado WarningSGFBenton39 min
Jun 19, 8:10 PM CDTSevere Thunderstorm WarningSGFCamden, Hickory, Morgan65 min
Jun 19, 8:41 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede64 min
Jun 19, 8:51 PM CDTSevere Thunderstorm WarningSGFCamden, Miller, Pulaski54 min
Jun 19, 9:13 PM CDTSevere Thunderstorm WarningSGFCamden30 min
Jun 19, 9:22 PM CDTFlash Flood WarningSGFMorgan3 hr
Jun 19, 9:56 PM CDTAreal Flood WarningSGFChristian, Dallas, Greene, Hickory, Polk, Taney11 hr
Jun 19, 10:12 PM CDTSevere Thunderstorm WarningSGFChristian, Stone25 min
Jun 19, 10:50 PM CDTFlash Flood WarningSGFGreene, Lawrence4 hr
Jun 19, 11:05 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark55 min
Jun 19, 11:37 PM CDTFlash Flood WarningSGFDouglas, Ozark, Taney6 hr
Jun 20, 2:24 AM CDTAreal Flood WarningSGFDade, Greene, Lawrence48 hr
Jun 20, 3:00 AM CDTSevere Thunderstorm WarningSGFBarry, McDonald, Newton47 min
Jun 20, 5:00 AM CDTDense Fog AdvisorySGFBenton, Camden, Hickory, Laclede, Maries, Miller and 4 more4 hr
Jun 20, 5:20 AM CDTAreal Flood WarningSGFChristian, Douglas, Ozark, Taney6 hr
Jun 20, 7:50 AM CDTFlash Flood WarningSGFGreene3 hr
Jun 20, 2:37 PM CDTRiver Flood WarningSGFCedar28 hr

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.